Distinguishing and integrating aleatoric and epistemic variation in uncertainty quantification
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 3, p. 635-662

Much of uncertainty quantification to date has focused on determining the effect of variables modeled probabilistically, and with a known distribution, on some physical or engineering system. We develop methods to obtain information on the system when the distributions of some variables are known exactly, others are known only approximately, and perhaps others are not modeled as random variables at all.The main tool used is the duality between risk-sensitive integrals and relative entropy, and we obtain explicit bounds on standard performance measures (variances, exceedance probabilities) over families of distributions whose distance from a nominal distribution is measured by relative entropy. The evaluation of the risk-sensitive expectations is based on polynomial chaos expansions, which help keep the computational aspects tractable.

DOI : https://doi.org/10.1051/m2an/2012038
Classification:  41A10,  60H35,  65C30,  65C50
Keywords: epistemic uncertainty, aleatoric uncertainty, generalized polynomial chaos, relative entropy, uncertainty quantification, spectral methods, stochastic differential equations, Monte Carlo integration, stochastic collocation method, quadrature
@article{M2AN_2013__47_3_635_0,
     author = {Chowdhary, Kamaljit and Dupuis, Paul},
     title = {Distinguishing and integrating aleatoric and epistemic variation in uncertainty quantification},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {47},
     number = {3},
     year = {2013},
     pages = {635-662},
     doi = {10.1051/m2an/2012038},
     zbl = {1266.65009},
     mrnumber = {3056403},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2013__47_3_635_0}
}
Chowdhary, Kamaljit; Dupuis, Paul. Distinguishing and integrating aleatoric and epistemic variation in uncertainty quantification. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 3, pp. 635-662. doi : 10.1051/m2an/2012038. http://www.numdam.org/item/M2AN_2013__47_3_635_0/

[1] R.K. Boel, M.R. James and I.R. Petersen, Robustness and risk sensitive filtering. IEEE Trans. Auto. Control 3 (2002) 451-461. | MR 1891327

[2] P. Dupuis and R.S. Ellis, A Weak Convergence Approach to the Theory of Large Deviations. John Wiley & Sons, New York (1997). | MR 1431744 | Zbl 0904.60001

[3] P. Dupuis, M.R. James and I.R. Petersen, Robust properties of risk-sensitive control. Math. Control Signals Syst. 13 (2000) 318-332. | MR 1804350 | Zbl 0971.93081

[4] M. Eldred and L. Swiler, Efficient algorithms for mixed aleatory-epistemic uncertainty quantification with applications to radiation-hardened electronics. Technical report, Sandia National Laboratories (2009).

[5] O.P. Le Maitre and O.M. Knio, Spectral Methods for Uncertainty Quantification. Springer, New York (2010). | MR 2605529 | Zbl 1193.76003

[6] S.R.S. Varadhan, Large Deviations and Applications. CBMS-NSF Regional Conference Series in Mathematics. SIAM, Philadelphia (1984). | MR 758258 | Zbl 0549.60023

[7] D. Xiu, Efficient collocational approach for parametric uncertianty analysis. J. Comput. Phys. 2 (2007) 293-309. | MR 2303928 | Zbl 1164.65302

[8] D. Xiu, Fast numerical methods for stochastic computations. Commun. Comput. Phys. 5 (2009) 242-272. | MR 2513686

[9] D. Xiu and J. Hesthaven, High-order collocation methods for differential equations with random inputs. Soc. Industrial Appl. Math. 27 (2005) 1118-1139. | MR 2199923 | Zbl 1091.65006

[10] D. Xiu, J. Jakeman and M. Eldred, Numerical approach for quantification of epistemic uncertainty. Commun. Comput. Phys. 229 (2010) 4648-4663. | MR 2643667 | Zbl 1204.65008

[11] D. Xiu and G. Karniadakis, The Weiner-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24 (2002) 619-644. | MR 1951058 | Zbl 1014.65004